Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 67, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2011, 5:47 AM CDT for Richland County, North Dakota; Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2011, 5:47 AM CDT (10:47 UTC)
- Expired
- Jul 15, 2011, 6:45 AM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND
The radar
The Aberdeen radar (KABR), 176 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:25 AM CDT | HAIL 1.25 | 6 Nw Wendell, MN | VERY HEAVY RAIN AND A FEW QUARTER TO HALF DOLLAR SIZED HAIL STONES. |
| Jul 15, 6:30 AM CDT | TSTM WND DMG | 4 Wsw Wendell, MN | A POWER POLE WAS BROKEN DOWN BY FALLING TREE LIMBS CAUSING WIDEPSREAD POWER OUTAGES IN NORTHWEST LAWRENCE TOWNSHIP. |
| Jul 15, 6:32 AM CDT | HAIL 1 | Wendell, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 2:56 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4277 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 4.1
- Supercell composite
- 19.7
The text
As transmitted, in the capitals the NWS used until 2016.
774
WUUS53 KFGF 151047
SVRFGF
MNC051-111-167-NDC077-151145-
/O.NEW.KFGF.SV.W.0067.110715T1047Z-110715T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
547 AM CDT FRI JUL 15 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 645 AM CDT
* AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF ROTHSAY TO
SONORA...MOVING TO THE EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EVERDELL AND DORAN AROUND 550 AM CDT.
FOXHOME...FAIRMOUNT AND BLACKMER AROUND 555 AM CDT.
ERHARD AND CARLISLE AROUND 600 AM CDT.
ELIZABETH AROUND 605 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE TENNEY...FERGUS FALLS...WESTERN...PHELPS AND ELBOW LAKE.
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 40 AND MINNESOTA MILE MARKER 79...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4583 9625 4602 9626 4603 9659 4594 9658
4596 9691 4654 9642 4652 9578 4580 9578
TIME...MOT...LOC 1046Z 274DEG 23KT 4644 9628 4606 9671
WIND...HAIL 70MPH 1.00IN
$$
GUST2 follow-up statements
274
WWUS53 KFGF 151112
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
612 AM CDT FRI JUL 15 2011
NDC077-151120-
/O.CAN.KFGF.SV.W.0067.000000T0000Z-110715T1145Z/
RICHLAND ND-
612 AM CDT FRI JUL 15 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND COUNTY
IN SOUTHEAST NORTH DAKOTA IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4583 9625 4602 9626 4603 9652 4607 9651
4652 9617 4652 9578 4580 9578
TIME...MOT...LOC 1110Z 274DEG 23KT 4640 9590 4603 9632
$$
MNC051-111-167-151145-
/O.CON.KFGF.SV.W.0067.000000T0000Z-110715T1145Z/
GRANT MN-WILKIN MN-OTTER TAIL MN-
612 AM CDT FRI JUL 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
OTTER TAIL...SOUTHEASTERN WILKIN AND GRANT COUNTIES IN WEST CENTRAL
MINNESOTA UNTIL 645 AM CDT...
AT 605 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF EDWARDS TO
NEAR NASHUA...MOVING TO THE EAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
PHELPS AROUND 615 AM CDT.
UNDERWOOD AND NORCROSS AROUND 620 AM CDT.
WENDELL AND DALTON AROUND 625 AM CDT.
ELBOW LAKE AND ERDAHL AROUND 635 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE BARRETT ...ASHBY AND HOFFMAN.
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 58 AND MINNESOTA MILE MARKER 79...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4583 9625 4602 9626 4603 9652 4607 9651
4652 9617 4652 9578 4580 9578
TIME...MOT...LOC 1110Z 274DEG 23KT 4640 9590 4603 9632
$$
GUST925
WWUS53 KFGF 151139
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 AM CDT FRI JUL 15 2011
MNC167-151147-
/O.CAN.KFGF.SV.W.0067.000000T0000Z-110715T1145Z/
WILKIN MN-
639 AM CDT FRI JUL 15 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN COUNTY IN
WEST CENTRAL MINNESOTA IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4583 9625 4602 9626 4606 9626 4625 9600
4641 9578 4580 9578
TIME...MOT...LOC 1137Z 274DEG 23KT 4639 9565 4602 9607
$$
MNC051-111-151145-
/O.CON.KFGF.SV.W.0067.000000T0000Z-110715T1145Z/
GRANT MN-OTTER TAIL MN-
639 AM CDT FRI JUL 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
OTTER TAIL AND GRANT COUNTIES IN WEST CENTRAL MINNESOTA UNTIL 645 AM
CDT...
AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR OTTERTAIL LAKE TO NEAR
WENDELL...MOVING TO THE SOUTHEAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ELBOW LAKE AND ERDAHL AROUND 640 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE BARRETT AND ASHBY.
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 68 AND MINNESOTA MILE MARKER 79...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4583 9625 4602 9626 4606 9626 4625 9600
4641 9578 4580 9578
TIME...MOT...LOC 1137Z 274DEG 23KT 4639 9565 4602 9607
$$
GUSTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:39 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 15, 3:39 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
339 AM CDT FRI JUL 15 2011
.DISCUSSION...
THIS WILL BE SHORT GIVEN ONGOING SEVERE CONVECTION. LEFT EXIT
REGION OF 70 KT 300 HPA JET AND STRENGTHENING 850 HPA LOW-LEVEL
JET WILL COMBINE WITH MU CAPE IN EXCESS OF 2000 J/KG RESULTING IN
SEVERE THUNDERSTORMS. CURRENT COMPLEX ACROSS GRIGGS/BARNES COUNTY
EXPECTED TO DRIFT EASTWARD THIS MORNING AND GROW TO THE SOUTH
TOWARD GREATEST INSTABILITY. APPROACHING SURFACE WARM FRONT NEAR
ND/SD BORDER WILL PROVIDE AMPLE SHEAR FOR POSSIBLE TORNADOES...
ALTHOUGH PRIMARY THREATS ARE LARGE HAIL AND HEAVY RAIN GIVEN
PRECIPITABLE WATER VALUES NEAR TWO INCHES. SEVERE THUNDERSTORM
WATCH 646 WILL BE OUT UNTIL 15 UTC THIS MORNING FOR ALL OF THE
FORECAST AREA EXCEPT COUNTIES ALONG CANADIAN BORDER AND GRANT
COUNTY.
&&
.AVIATION...
IFR CEILINGS WITH SCATTERED THUNDERSTORMS WILL PERSIST THROUGH AT
LEAST MID-MORNING. GUSTY AND ERRATIC WIND IS POSSIBLE NEAR ANY
THUNDERSTORM. CEILINGS SHOULD GRADUALLY IMPROVE THROUGH THE
DAY...BUT SCATTERED STORMS ARE STILL POSSIBLE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
EVENING FOR NDZ008-014>016-024-026>030-038-039-049-052>054.
MN...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
EVENING FOR MNZ001>009-013>017-022>024-027>032-040.
&&
ROGERSHazardous weather outlook, Jul 15, 4:25 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 425 AM CDT FRI JUL 15 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-160930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 425 AM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA EARLY THIS MORNING. SOME STORMS MAY BE SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL... STRONG WIND AND HEAVY RAIN. HOWEVER...A TORNADO OR TWO IS POSSIBLE MAINLY ACROSS THE SOUTHERN VALLEY NEAR THE SURFACE WARM FRONT. A BREAK IN ACTIVITY IS POSSIBLE LATER THIS MORNING AND EARLY AFTERNOON...BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY NIGHT INTO EARLY SUNDAY MORNING AND AGAIN SUNDAY NIGHT MAINLY ACROSS THE DEVILS LAKE BASIN AND NORTHERN VALLEY INTO NORTH CENTRAL MINNESOTA. TEMPERATURES WILL SOAR INTO THE 90S ON SATURDAY AND SUNDAY. WITH DEW POINT TEMPERATURES IN THE 70S...HEAT INDEX VALUES WILL RISE TO 100 DEGREES OR ABOVE DURING THE AFTERNOON HOURS. IF PLANNING OUTDOOR ACTIVITIES THIS WEEKEND...DRINK PLENTY OF FLUIDS. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER REPORTS ARE APPRECIATED. ROGERS
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:11 AM CDT | Severe Thunderstorm Warning | FGF | Griggs | 64 min |
| Jul 15, 2:41 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 64 min |
| Jul 15, 3:25 AM CDT | Tornado Warning | FGF | Barnes | 50 min |
| Jul 15, 3:53 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland | 52 min |
| Jul 15, 4:03 AM CDT | Excessive Heat Watch | FGF | Barnes, Benson, Cass, Eddy, Grand Forks, Griggs and 9 more | 24 hr |
| Jul 15, 4:04 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 56 min |
| Jul 15, 4:18 AM CDT | Tornado Warning | FGF | Ransom, Richland | 42 min |
| Jul 15, 4:50 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 55 min |
| Jul 15, 5:00 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 43 min |
| Jul 15, 5:11 AM CDT | Areal Flood Advisory | FGF | Barnes | 9 hr |
| Jul 15, 5:12 AM CDT | Tornado Warning | FGF | Richland | 39 min |
| Jul 15, 3:15 PM CDT | Excessive Heat Warning | FGF | Barnes, Cass, Eddy, Grand Forks, Griggs, Nelson and 5 more | 5 days |
| Jul 15, 6:48 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 42 min |
| Jul 15, 6:59 AM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail, Wilkin | 8 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.